Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 116, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 2020, 7:12 PM MDT for Kiowa County, Colorado. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 7:12 PM MDT (01:12 UTC)
- Expired
- Jul 12, 2020, 7:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:12 PM MDT | HAIL 1.75 | 9 N Brandon, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 2:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 3355 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WUUS55 KPUB 130112
SVRPUB
COC061-130145-
/O.NEW.KPUB.SV.W.0116.200713T0112Z-200713T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
712 PM MDT Sun Jul 12 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Eastern Kiowa County in southeastern Colorado...
* Until 745 PM MDT.
* At 711 PM MDT, a severe thunderstorm was located near Brandon, or
19 miles south of Cheyenne Wells, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Sheridan Lake, Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 10208 3828 10251 3857 10259 3862 10245
3862 10227
TIME...MOT...LOC 0111Z 319DEG 18KT 3855 10243
HAIL...1.25IN
WIND...70MPH
$$
HOdanish1 follow-up statement
490
WWUS55 KPUB 130119
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
719 PM MDT Sun Jul 12 2020
COC061-130145-
/O.CON.KPUB.SV.W.0116.000000T0000Z-200713T0145Z/
Kiowa CO-
719 PM MDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EASTERN KIOWA COUNTY...
At 718 PM MDT, a severe thunderstorm was located near Brandon, or 20
miles south of Cheyenne Wells, moving southeast at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters reported Golf ball size hail at
7:12 pm 9 miles north of Brandon.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Sheridan Lake, Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3828 10208 3828 10251 3857 10259 3862 10245
3862 10227
TIME...MOT...LOC 0118Z 319DEG 18KT 3852 10240
HAIL...1.75IN
WIND...<50MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:33 PM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 12, 3:33 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 333 PM MDT Sun Jul 12 2020 .SHORT TERM...(This evening through Monday) Issued at 259 PM MDT Sun Jul 12 2020 Currently... A couple of severe storms were located on the Raton Mesa and Palmer Divide at 3 pm. Other more isolated storms were noted over the mountains/plains interface and over the interior mountains. Dewpts along the I-25 corridor were starting to mix out with CAPES decreasing to 1000-1500 J/KG while over the far eastern plains CAPES were still around 3000 J/KG. Temps over the region were in the 90s across most of the plains with temps near 100 over the lower Ark rvr valley. Temps were around 90F in the valleys. Rest of today/Tonight A few strong to severe storms will be possible and a svr tsra watch is in effect until 9 pm this evening. CAPE and SHEAR are still sufficient for storms over the plains. Given the current and projected CAPE/shear fields, best chance of stronger storms will likely be east of I-25. Storms will move east through the rest of the afternoon and evening, and should clear the state prior to midnight. Skies should clear late tonight as drier air moves in aloft. At this time wind fields are favoring left splits, but later this afternoon/evening we may see right turning supercells as lower level flow increases favoring right turning storms. The best chance of this occurring will be over the far eastern plains. Temps tonight will fall into the 60s across the plains with 50s in the valleys. Tomorrow... Another round of strong to severe storms will be possible and SPC has a good part of the plains in slight risk tomorrow afternoon. A this time it appears better chance of stronger storms will occur east of the Interstate as better CAPE values will be located towards the border. Flow tomorrow is expected to be a bit stronger tomorrow so storms may be a bit more organized than today. Tomorrow will once again be quite hot with readings in the 100 degree range across the lower Ark rvr valley. .LONG TERM...(Monday night through Sunday) Issued at 259 PM MDT Sun Jul 12 2020 Tuesday looks like a more significant severe weather day down across the Raton Mesa. Wind fields will be strong in all levels of the atmosphere and there will be a boundary extending across this region during the afternoon. Robust rotating storms will be possible, and this day may be more favorable for a tornadic supercell to occur. With the boundary moving onto the Raton Mesa, temps will be 4 to 8F cooler than on Monday across the region. For the rest of the forecast. it will remain quite warm. However we will have a chance of afternoon and evening showers and storms each day. Modest flow will remain over the region and cannot rule out some strong storms for each of these days. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 259 PM MDT Sun Jul 12 2020 Showers and thunderstorms will be possible this afternoon and evening and tomorrow afternoon and evening at each of the taf sites, with the strongest storms possible at KCOS an KPUB. Skies should be clear during the late night and early morning hours. Winds will be diurnally driven outside of thunderstorm areas. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...HODANISH AVIATION...HODANISH
Hazardous weather outlook, Jul 12, 11:39 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1139 AM MDT Sun Jul 12 2020 COZ058>089-093>099-131745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1139 AM MDT Sun Jul 12 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected this afternoon and evening along and east of Interstate 25. Initial storm development will be over the Palmer Divide, with storms moving south and east across the Plains through the evening hours. Storm risks include hail up to tennis balls and wind gusts to 70 mph. An isolated tornado cannot be ruled out this afternoon across the Plains. Given the abundant moisture that is in the atmosphere, heavy rain will be possible. This heavy rain may cause high water issues in urban areas along the I-25 corridor from Pueblo north to Monument, and along the highway 50 corridor from Canon City to the Kansas border. Over the Mountains, more isolated to scattered thunderstorms are expected. Lightning, locally heavy rainfall and wind gusts to 45 mph are possible. Flash flooding may be possible on area burn scars if a stronger storm should move over one of the burn scars. Hot temperatures will continue across the region with 90s to around 100 for this afternoon. Take precautions to limit exposure to heat and drink plenty of water. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms will be possible across the plains Monday afternoon and again Tuesday afternoon. The primary risks from these storms will be winds in excess of 60 mph, hail up to golf ball size, locally heavy rainfall, and cloud-to-ground lightning. There is also the potential for a tornado or two across the far east plains, near the Kansas border, on Tuesday. While thunderstorms are expected to be more isolated over the mountains, there is a small chance for burn scar flash flooding on Monday if one of the storms moves over one of the newer scars. Spotty critical fire weather conditions are expected over the Upper Arkansas River Valley and southern portions of the San Luis Valley Monday afternoon. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible along and east of Interstate 25 this afternoon and evening. Hodanish
In the hours before
Local storm report, Jul 12, 2:05 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 W SECURITY 38.74N 104.81W
07/12/2020 E1.75 INCH EL PASO CO PUBLIC
REPORTED AT FORT CARSON IMAGE FROM SOCIAL
MEDIA (TWITTER).
&&
MJGLocal storm report, Jul 12, 4:14 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 1 NNW CANON CITY 38.48N 105.24W
07/12/2020 M1.00 INCH FREMONT CO TRAINED SPOTTER
&&
MJGSpecial weather statement, Jul 12, 4:15 PM MDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Pueblo CO 415 PM MDT Sun Jul 12 2020 COZ094-097>099-122300- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- 415 PM MDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS... NORTHWESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES UNTIL 500 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northwest of Pritchett, or 29 miles west of Springfield, moving east at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springfield, Pritchett and Two Buttes Reservoir. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3737 10329 3761 10335 3779 10258 3733 10252 TIME...MOT...LOC 2214Z 267DEG 38KT 3751 10315 RODRIGUEZ
Special weather statement, Jul 12, 4:36 PM MDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Pueblo CO 436 PM MDT Sun Jul 12 2020 COZ079-083-086-122300- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Canon City Vicinity/Eastern Fremont County CO- 436 PM MDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND WEST CENTRAL PUEBLO COUNTIES UNTIL 500 PM MDT... At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Junkins Burn Scar, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pueblo Reservoir. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3818 10504 3824 10504 3829 10478 3811 10471 TIME...MOT...LOC 2236Z 255DEG 17KT 3821 10501 Hodanish
Special weather statement, Jul 12, 6:14 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
614 PM MDT Sun Jul 12 2020
COZ074-088-130100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
614 PM MDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 700 PM MDT...
At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cokedale, or 10 miles west of Trinidad, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Cokedale, Starkville, Segundo, Raton Pass and Boncarbo.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
LAT...LON 3709 10482 3725 10472 3710 10426 3699 10436
3699 10468
TIME...MOT...LOC 0014Z 300DEG 17KT 3713 10469
RODRIGUEZSpecial weather statement, Jul 12, 6:57 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Pueblo CO 657 PM MDT Sun Jul 12 2020 COZ094-130145- Eastern Las Animas County CO- 657 PM MDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 745 PM MDT... At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Thatcher, or 37 miles northeast of Trinidad, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Las Animas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3738 10404 3754 10389 3741 10351 3716 10376 TIME...MOT...LOC 0056Z 309DEG 17KT 3740 10389 RODRIGUEZ
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:09 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 51 min |
| Jul 12, 6:14 PM MDT | Special Weather Statement | PUB | Las Animas | 46 min |
| Jul 12, 6:19 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 56 min |
| Jul 12, 6:57 PM MDT | Special Weather Statement | PUB | Las Animas | 48 min |
| Jul 12, 7:43 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 45 min |
| Jul 12, 7:57 PM MDT | Tornado Warning | PUB | Kiowa, Prowers | 19 min |
| Jul 12, 8:32 PM MDT | Special Weather Statement | PUB | Baca, Prowers | 58 min |
| Jul 13, 12:56 PM MDT | Special Weather Statement | PUB | Costilla | 34 min |
| Jul 13, 1:30 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| Jul 13, 1:39 PM MDT | Special Weather Statement | PUB | Saguache | 36 min |
| Jul 13, 1:56 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
| Jul 13, 2:54 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Jul 13, 3:20 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| Jul 13, 3:34 PM MDT | Special Weather Statement | PUB | Fremont | 26 min |
| Jul 13, 3:45 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 45 min |
| Jul 13, 4:06 PM MDT | Special Weather Statement | PUB | Crowley | 39 min |
| Jul 13, 4:23 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 37 min |
| Jul 13, 4:35 PM MDT | Special Weather Statement | PUB | Bent | 25 min |
| Jul 13, 4:57 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 33 min |
| Jul 13, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.